Alert archive / Washington / Wind Advisories in 2017

Wind Advisory 2, NWS Portland, OR

January 13, 2017

NWS Portland, OR issued this wind advisory at Jan 13, 2017, 9:10 PM PST. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2017, 9:10 PM PST (05:10 UTC)
Expired
Jan 15, 2017, 4:00 AM PST
In force
31 hr
Issued by
NWS Portland, OR

The text

As transmitted.

411 
WWUS76 KPQR 140510
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
910 PM PST FRI JAN 13 2017


ORZ006-WAZ039-141400-
/O.NEW.KPQR.WI.Y.0002.170114T0510Z-170115T0600Z/
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...GRESHAM...WASHOUGAL
910 PM PST FRI JAN 13 2017

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST SATURDAY FOR THE
EASTERN SECTIONS OF THE GREATER PORTLAND AND VANCOUVER METRO
AREAS...

THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST SATURDAY FOR THE
EASTERN SECTIONS OF THE GREATER PORTLAND AND VANCOUVER METRO
AREAS NEAR THE COLUMBIA RIVER GORGE.

* WINDS: EAST WINDS 20 TO 30 MPH WITH GUSTS 40 TO 50 MPH.

* TIMING: THROUGH TONIGHT AND SATURDAY AND INTO SATURDAY EVENING. 

* LOCATIONS INCLUDE: GRESHAM...WASHOUGAL.

* IMPACTS: WINDS MAY BE STRONG ENOUGH TO CAUSE TREE DAMAGE AND
  POSSIBLY DISRUPT POWER. AREAS WITH SNOW COVER MAY SEEING BLOWING
  SNOW THAT COULD REDUCE VISIBILITIES AND CAUSE TRAVEL PROBLEMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

FOR ADDITIONAL WEATHER INFORMATION VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
5 follow-up statements
556 
WWUS76 KPQR 141327
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
527 AM PST SAT JAN 14 2017

ORZ006-WAZ039-150600-
/O.CON.KPQR.WI.Y.0002.000000T0000Z-170115T0600Z/
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...GRESHAM...WASHOUGAL
527 AM PST SAT JAN 14 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING
FOR EASTERN PORTIONS OF THE PORTLAND AND VANCOUVER METRO AREA...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING.

* WINDS: EAST WINDS 20 TO 30 MPH WITH GUSTS 40 TO 50 MPH. WINDS
  WILL BE STRONGEST NEAR THE COLUMBIA GORGE AND ARE EXPECTED TO BE
  MUCH LIGHTER FOR OTHER PORTIONS OF THE METRO AREA.

* TIMING: THROUGH THIS EVENING.

* LOCATIONS INCLUDE: TROUTDALE...GRESHAM...WASHOUGAL

* IMPACTS: WINDS MAY BE STRONG ENOUGH TO CAUSE TREE DAMAGE AND 
  POSSIBLY DISRUPT POWER. AREAS WITH SNOW COVER MAY SEEING 
  BLOWING SNOW THAT COULD REDUCE VISIBILITIES AND CAUSE TRAVEL 
  PROBLEMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

WEAGLE
408 
WWUS76 KPQR 142206
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
206 PM PST SAT JAN 14 2017

ORZ006-WAZ039-150600-
/O.CON.KPQR.WI.Y.0002.000000T0000Z-170115T0600Z/
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...GRESHAM...WASHOUGAL
206 PM PST SAT JAN 14 2017

...WIND ADVISORY REMAIN IN EFFECT UNTIL 10 PM PST THIS EVENING FOR
EASTERN PORTIONS OF THE PORTLAND AND VANCOUVER METRO AREA...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING.

* WINDS: EAST WINDS 20 TO 30 MPH WITH GUSTS 40 TO 50 MPH UNTIL 10
  MPH. WINDS WILL BE STRONGEST NEAR THE COLUMBIA GORGE AND EAST
  PORTLAND/VANCOUVER METRO...AND ARE EXPECTED TO BE MUCH LIGHTER
  FOR OTHER PORTIONS OF THE METRO AREA. AFTER 10 PM EAST METRO
  LOCATIONS CAN STILL EXPECT BREEZY EAST WINDS AT 15 TO 25 MPH
  GUSTING TO 30 TO 35 MPH.

* TIMING: THROUGH 10 PM THIS EVENING.

* LOCATIONS INCLUDE: TROUTDALE...GRESHAM...WASHOUGAL

* IMPACTS: WINDS MAY BE STRONG ENOUGH TO CAUSE TREE DAMAGE AND 
  POSSIBLY DISRUPT POWER. AREAS WITH SNOW COVER MAY SEEING 
  BLOWING SNOW THAT COULD REDUCE VISIBILITIES AND CAUSE TRAVEL 
  PROBLEMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
DRB
330 
WWUS76 KPQR 150007 CCA
NPWPQR

URGENT - WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE PORTLAND OR
407 PM PST SAT JAN 14 2017

ORZ006-WAZ039-150600-
/O.COR.KPQR.WI.Y.0002.000000T0000Z-170115T0600Z/
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...GRESHAM...WASHOUGAL
407 PM PST SAT JAN 14 2017

...WIND ADVISORY REMAIN IN EFFECT UNTIL 10 PM PST THIS EVENING FOR
EASTERN PORTIONS OF THE PORTLAND AND VANCOUVER METRO AREA...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING.

* WINDS: EAST WINDS 20 TO 30 MPH WITH GUSTS 40 TO 50 MPH UNTIL 10
  PM THIS EVENING. WINDS WILL BE STRONGEST NEAR THE COLUMBIA
  GORGE AND EAST PORTLAND/VANCOUVER METRO...AND ARE EXPECTED TO BE
  MUCH LIGHTER FOR OTHER PORTIONS OF THE METRO AREA. AFTER 10 PM
  EAST METRO LOCATIONS CAN STILL EXPECT BREEZY EAST WINDS AT 15 TO
  25 MPH GUSTING TO 30 TO 35 MPH.

* TIMING: THROUGH 10 PM THIS EVENING.

* LOCATIONS INCLUDE: TROUTDALE...GRESHAM...WASHOUGAL.

* IMPACTS: WINDS MAY BE STRONG ENOUGH TO CAUSE TREE DAMAGE AND 
  POSSIBLY DISRUPT POWER. AREAS WITH SNOW COVER MAY SEEING 
  BLOWING SNOW THAT COULD REDUCE VISIBILITIES AND CAUSE TRAVEL 
  PROBLEMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$
DRB
372 
WWUS76 KPQR 150412
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
812 PM PST SAT JAN 14 2017


ORZ006-WAZ039-151200-
/O.EXT.KPQR.WI.Y.0002.000000T0000Z-170115T1200Z/
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...GRESHAM...WASHOUGAL
812 PM PST SAT JAN 14 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM PST SUNDAY FOR THE
EASTERN SECTIONS OF THE GREATER PORTLAND AND VANCOUVER METRO
AREAS... 

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 4 AM PST SUNDAY.

* WINDS: EAST WINDS 20 TO 30 MPH WITH GUSTS 40 TO 50 MPH. WINDS
  WILL BE STRONGEST NEAR THE COLUMBIA GORGE AND IN THE EASTERN
  SECTIONS OF THE GREATER PORTLAND AND VANCOUVER METRO AREAS...AND
  ARE EXPECTED TO BE MUCH LIGHTER FOR OTHER PORTIONS OF THE METRO
  AREA.

* TIMING: WINDS WILL CONTINUE MUCH OF TONIGHT...DECREASING BY 4 AM
  EARLY SUNDAY MORNING. 

* LOCATIONS INCLUDE: GRESHAM...WASHOUGAL.

* IMPACTS: WINDS MAY BE STRONG ENOUGH TO CAUSE TREE DAMAGE AND 
  POSSIBLY DISRUPT POWER. AREAS WITH SNOW COVER MAY SEEING 
  BLOWING SNOW THAT COULD REDUCE VISIBILITIES AND CAUSE TRAVEL 
  PROBLEMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 45 AND 57 MPH. WINDS OF
THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

&&

$$

FOR ADDITIONAL WEATHER INFORMATION VISIT OUR WEB SITE AT
WWW.WEATHER.GOV/PORTLAND
853 
WWUS76 KPQR 151150
NPWPQR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PORTLAND OR
350 AM PST SUN JAN 15 2017

ORZ006-WAZ039-151300-
/O.EXP.KPQR.WI.Y.0002.000000T0000Z-170115T1200Z/
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-
INCLUDING THE CITIES OF...GRESHAM...WASHOUGAL
350 AM PST SUN JAN 15 2017

...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING FOR
EASTERN PORTIONS OF THE PORTLAND AND VANCOUVER METRO AREA...

WINDS HAVE EASED A LITTLE OVERNIGHT...WITH EAST WIND GUSTS
EXPECTED TO REMAIN IN THE 30 TO 40 MPH RANGE NEAR THE COLUMBIA
GORGE TODAY. THEREFORE THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE
AT 4 AM PST EARLY THIS MORNING.

$$

WEAGLE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this wind advisory went out at Jan 13, 8:36 PM PST, 34 minutes earlier.

Area forecast discussion, Jan 13, 8:36 PM PST, 34 minutes before
Area Forecast Discussion
National Weather Service Portland Oregon
836 PM PST Fri Jan 13 2017

.SYNOPSIS...High pressure will hold over the region through the
weekend. However, a weak weather system will move through the ridge
Saturday night and Sunday morning, but the bulk of the energy is
expected to dive south toward California. Valley inversions will
strengthen through the weekend. A significant pattern shift is
expected to develop early next week, with a more progressive Pacific
jet stream bringing a series of milder and wet frontal systems
through the forecast area, especially Tuesday through Wednesday.
There is the potential for significant freezing rain in the Columbia
River Gorge and Upper Hood River Valley Monday night and Tuesday.
Unsettled weather continues late next week.
&&

.SHORT TERM...Tonight through Monday...A weak disturbance off the
Washington coast will spread mainly higher clouds through southwest
Washington and northwest Oregon tonight and Saturday morning. Thus,
the dry cold weather will continue. The clouds may affect the minimum
temperatures some tonight, keeping them a bit above those from this
morning. But it will still be cold as a lot of inland areas didn't
make freezing today and a lot of snow cover still remains.

Also, there were some low clouds that lingered this afternoon in the
eastern Willamette Valley and suspect some of that will expand
tonight along with some local freezing fog, though the higher clouds
may interfere some with this. Look for some also up near Kelso and
Scappoose.

Another splitting system is expected to approach the forecast area
late Saturday and Saturday night. The models say that the main energy
will dig south toward California and that southwest Washington and
northwest Oregon should mainly stay dry. Clouds may be a bit thicker
Saturday night and Sunday morning than those tonight and early
Saturday, but we will be hard pressed to see any precipitation.

Easterly gradients through the Gorge have reach -10 mb this evening,
and will likely stay that way through Saturday, weakening a little
Saturday night and some more Sunday. Thus expect east winds
especially near the Columbia River that will tend to negate much of a
chance of any precipitation due to the dry low level air mass.

The air mass aloft will be slowly warming this weekend due to an
upper ridge near the coast. The Oregon Coast Range mid and upper
slopes along with the Cascade west slopes will gradually warm over
the next couple of days due to the deepening inversions.

After Sunday, the upper ridge axis sharpens and moves closer to the
coast late Sunday and Sunday night. The NAM also strengthens the
KTTD-KDLS gradient just a bit, which will likely have some
implications in the beginning of the extended period. The upper ridge
weakens Monday as a strong jet in the Central Pacific starts to
migrate toward the coast. Models in good agreement showing
warm-frontal over-running precipitation reaching the far northwest
part of the forecast area Monday afternoon. Tolleson

.LONG TERM...No Changes. Previous discussion follows...
Monday night through Friday...A significant warm-up is in store for
Northwest Oregon and Southwest Washington, with an atmospheric river
tapping into a tropical airmass and bringing significant moisture in
with this system. PWAT values of 1.0-1.25 will move in with the
stream of moisture Tuesday morning, bringing the heaviest rain
Tuesday through Wednesday morning. With the strong front moving
across the area Wednesday, looks likely we will see strong winds
along the Coast and breezy conditions inland late Tuesday night into
Wednesday morning. Showers will continue on and off Wednesday
afternoon through the end of the week.

Snow levels will lift up to near 7000 feet Tuesday morning and 8000
feet by Tuesday evening. This warmer air combined with rain will lead
to snowmelt. Expect significant amounts of snowmelt in the Coast
Range, and at least some snowmelt coming out of the Cascades as well,
Tuesday and Wednesday which will add runoff in addition to the heavy
rain. The best chance for flooding will be where the axis of heaviest
rain sets up, which will see 2 to 4 inches of rain in valleys, and 5+
inches of rain in Coastal Mountains and Cascades. There is still
uncertainty where this axis will set up, so keep an eye on the
forecast as we get closer to this event.

Behind this system, expect snow levels to drop to around 3000 to 3500
feet by Thursday, and a chance of going even lower into next weekend.
-McCoy
&&

.AVIATION...A low MVFR to IFR stratus deck will remain banked up over
the east side of the Willamette Valley and against the Cascade
Foothills tonight into Sat. KEUG will remain near or in the western
edge of this stratus deck through at least much of Sat. Elsewhere,
VFR conditions are likely to remain prevalent across northwest Oregon
through Sun as the result of a continued offshore flow, with just a
few areas of IFR conditions in patchy fog/low stratus possible
between 06z tonight and 19z Sat in the Willamette Valley and along
the lower Columbia. Windy conditions will persist near the west end
of the Gorge.

KPDX AND APPROACHES...At the terminal, east to southeast surface
winds and continued VFR conditions through the period with a broken
to overcast high cirrus deck. Meanwhile, east winds gusting to 30-35
kt are likely to continue through Sat over eastern approaches. Cullen
&&

.MARINE...Benign conditions with winds generally under 15 kt will
continue through Sun night. Seas remain rather small (generally 4 to
5 ft) through Sat afternoon, when a modest west swell begins to
arrive. Expect seas building to near 10 ft by the end of the weekend.

A more active weather pattern resumes next week as a series of
Pacific fronts move across the waters. Winds and seas will build Mon
through Tue, with gales becoming likely by Tue. Seas may reach 20 ft
by Wed. Cullen
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...None.
&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.

Nearby

Wind Advisories in Washington, 2017Wind Advisories in Oregon, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.